Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 81, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 18, 1998, 10:39 PM EST for Elkhart County, Kosciusko County, Indiana; Saint Joseph County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 10:39 PM EST (03:39 UTC)
- Expired
- Jun 18, 1998, 11:25 PM EST
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Elkhart County, IN, Kosciusko County, IN, Saint Joseph County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 10:55 PM EST | Thunderstorm Wind 52 | Wakarusa, IN | |
| Jun 18, 10:55 PM EST | Thunderstorm Wind | Barbee, IN | TREE LIMBS AND POWER LINES DOWN. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 7:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
871 WUUS53 KIWX 190340 RRA SVRFWA INC039-085-MIC149-190415- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1039 PM EST THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN ELKHART COUNTY IN NORTH CENTRAL INDIANA KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA * UNTIL 1225 AM EDT (1125 PM EST) * AT 1136 PM EDT (1029 PM EST)... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM CASSOPOLIS TO JUST WEST OF ELKHART TO PLYMOUTH MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL AFFECT... THREE RIVERS ELKHART GOSHEN WARSAW SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. JAH/BFO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:45 AM EST, 12 hours 54 minutes earlier.
Area forecast discussion, Jun 18, 9:45 AM EST, 12 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 945 AM EST THU JUN 18 1998 12Z SFC ANALYSIS SHOWING LOW PRESSURE CENTER OVER ND WITH WARM FRONT EXTENDING FROM W IA THRU CENTRAL IL AND DOWN TO W KY. LATEST KIWX RADAR SHOWING LIGHT SHRA NEAR CHI DOWN THRU CMI. MODIFIED 12Z SOUNDING FROM ILX SHOWING GOOD INSTABILITY WITH 4400 CAPE AND -11 LI BUT ALSO STRONG CAP. PLENTY OF CLOUD COVER INDICATED OVER EASTERN HALF OF IL SHOULD KEEP TE>MPS DOWN A BIT. A MIX OF CLOUDS AND SUN AROUND OUR CWA AT 14Z WITH CURRENT TEMPS RUNNING 72-79. IF CLOUDS OVER E IL SPREAD OVER INTO CWA TEMPS IN CURRENT FCST SHOULD HOLD SO NO PLANS FOR UPDATE IN SW LOWER MI ATTM. .IWX...NONE. JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:02 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 33 min |
| Jun 18, 10:11 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, White | 34 min |
| Jun 18, 10:11 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 34 min |
| Jun 18, 10:11 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 34 min |
| Jun 18, 11:09 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 41 min |
| Jun 18, 11:46 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Noble, Whitley | 49 min |
| Jun 18, 11:59 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Jun 19, 12:09 AM EST | Severe Thunderstorm Warning | IWX | Allen, Wells | 46 min |
| Jun 19, 12:32 AM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.